Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2004, 3:45 PM EDT for Montcalm County, Newaygo County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 3:45 PM EDT (19:45 UTC)
- Expired
- May 12, 2004, 4:00 PM EDT
- In force
- 15 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Montcalm County, MI, Newaygo County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
175
WUUS53 KGRR 121945
SVRGRR
MIC117-123-122000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
MONTCALM COUNTY IN CENTRAL MICHIGAN
* UNTIL 400 PM EDT
* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTH OF ENSLEY CENTER...OR ABOUT 13
MILES SOUTHEAST OF NEWAYGO...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ENSLEY CENTER AROUND 350 PM EDT
PIERSON AROUND 355 PM EDT
MAPLE HILL...HOWARD CITY...CROTON HEIGHTS...AMBLE AROUND 400 PM EDT
LARGE HAIL AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER
IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4349 8561 4346 8556 4345 8537 4331 8547
4331 8573
$$
WDM MWHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM EDT, 45 minutes earlier.
Area forecast discussion, May 12, 3:00 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT WED MAY 12 2004 .SHORT TERM... UPPER RIDGE OVERHEAD AT THIS TIME WILL GRADUALLY GIVE WAY TO AN UPPER TROUGH MOVING EASTWARD FROM THE NORTHERN ROCKIES THROUGH SATURDAY. AT THE SURFACE MAIN COLD FRONT EXTENDS FROM MINNESOTA SOUTHWEST INTO KANSAS ON THE EASTERN EDGE OF THE UPPER TROUGH. THIS FRONT WILL GRADUALLY MAKE ITS WAY INTO AND THROUGH THE FORECAST AREA FRIDAY EVENING AND NIGHT. HIGH PRESSURE AND COOLER AIR BUILDS IN FOR SATURDAY. FORECAST CHALLENGES WILL BE RELATED TO THUNDERSTORM CHANCES THROUGH FRIDAY NIGHT. TONIGHT...SHOWERS AND THUNDERSTORMS OF THE AFTERNOON WILL LIKELY FADE INTO THE EVENING HOURS...BEFORE REDEVELOPING OVERNIGHT AS THE FRONTAL BOUNDARY OUT TO THE WEST MOVES INTO WISCONSIN. WILL CARRY SCATTERED POPS THIS EVENING AND GO LIKELY OVERNIGHT AS STORMS ADVECT INTO THE AREA FROM THE WEST AND SOUTH. THURSDAY...WITH THE FRONTAL BOUNDARY MOVING INTO THE AREA...FEEL THAT LIKELY POPS IS THE WAY TO GO AND WILL CARRY 60 POPS AREA WIDE. THERE MAY BE A LULL IN THE ACTIVITY...BUT SHOULD BE QUITE A BIT OF ACTIVITY AROUND THROUGH THE COURSE OF THE DAY. THURSDAY NIGHT...ANOTHER WAVE IS FORECAST TO MOVE UP THE FRONTAL BOUNDARY WITH DECENT CHANCES ONCE AGAIN FOR SHOWERS AND THUNDERSTORMS. GIVEN THE AMOUNT OF RAIN THAT HAS FALLEN IN THE LAST 5 DAYS...FLOODING WILL REMAIN A THREAT. FRIDAY THE FRONT IS FORECAST TO MOVE THROUGH THE AREA WITH GOOD CHANCES ONCE AGAIN FOR SHOWERS AND STORMS. FRIDAY EVENING THE BOUNDARY SAGS OFF TO THE SOUTH AND EAST AND THIS SHOULD TAKE THE PRECIPITATION WITH IT. ON SATURDAY...HIGH PRESSURE BUILDS INTO THE AREA WHICH SHOULD RESULT IN DRY CONDITIONS. THERE WILL LIKELY BE A GOOD DEAL OF CU ON SATURDAY WITH THE THERMAL TROUGH DIGGING IN. DO NOT FEEL THE THREATS FOR SEVERE ARE ALL THAT GREAT IN THE NEXT FEW DAYS...BUT CANNOT BE RULED OUT IF ENOUGH CLEARING CAN OCCUR FOR DESTABILIZATION THURSDAY AFTERNOON/EVENING AS WELL AS FRIDAY AFTERNOON/EVENING. .LONG TERM... LONG WAVE PATTERN DURING THE EXTENDED PERIOD WILL FEATURE A QUASI ZONAL FLOW WITH EMBEDDED SHORT WAVES MOVING THROUGH THE NRN PORTION OF THE CWA. SFC HIGH PRESSURE SATURDAY NIGHT WILL DRIFT EAST AND A WARM FRONT WILL LIFT NORTH SUNDAY NIGHT. WELL BE IN THE WARM SECTOR MONDAY THROUGH TUESDAY WHEN THE COLD FRONT PUSHES THROUGH. WILL ADD TSRA TO FORECAST MONDAY AFTERNOON AND CONTINUE THROUGH TUESDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TUESDAY NIGHT AND WELL SEE DRY WX TUESDAY NIGHT THROUGH WEDNESDAY. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE 93
Hazardous weather outlook, May 12, 1:09 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 109 PM EDT WED MAY 12 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-131010- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 109 PM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STORMS WILL BE POSSIBLE BETWEEN 100 PM AND MIDNIGHT. SOME OF THESE STORMS MAY REACH SEVERE LEVELS. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING HAIL TO AROUND AN INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. STORM MOVEMENT WILL BE TO THE NORTHEAST AT 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES. FLOODING WILL CONTINUE TO BE A CONCERN GIVEN THE RAINFALL OVER THE COURSE OF THE LAST FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING. OSTUNO DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:22 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 38 min |
| May 11, 8:38 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 67 min |
| May 11, 8:50 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.